Florida, 2012

Hail and Damaging Wind in Florida, August 16, 2012

August 16, 2012 · NWS MLB · 3 events in 1 county or zone

A severe cluster of storms developed across central Brevard County due to numerous boundary and storm interactions following development of the east and west coast sea breezes. Severe winds and hail occurred, and a woman was injured after being hit by a lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe cluster of storms developed across central Brevard County due to numerous boundary and storm interactions following development of the east and west coast sea breezes. Severe winds and hail occurred, and a woman was injured after being hit by a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 16, 9:14 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 16, 9:14 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1014 AM EDT THU AUG 16 2012

.DISCUSSION...
ATLC RIDGE AXIS EXTENDING FROM THE NRN BAHAMAS INTO THE E GOMEX WILL
INTERACT WITH A FRONTAL TROF OVER THE ERN CONUS TO MAINTAIN A DEEP
BUT LIGHT WRLY FLOW ACRS CENTRAL FL...LATEST RAP ANALYSIS SHOWS BOTH
H100-H70 AND H85-H50 WINDS AOB 10KTS ACRS CENTRAL FL. THIS WILL
ALLOW BOTH SEA BREEZES TO FROM BY EARLY AFTN...BUT WILL NOT PROMOTE
RAPID INLAND MOVEMENT ON EITHER SIDE OF THE PENINSULA.

MORNING SOUNDINGS SHOW PWAT VALUES HAVE INCREASED OVER THE PAST
24HRS...NOW ARND 2.0" ACRS THE PENINSULA...MOISTURE PROFILE IS VERY
SIMILAR WITH MUCH OF THE MOISTURE BLO H70 AND GRADUAL DRYING ABV
H70. SFC DEWPOINTS IN THE M70S AREAWIDE WILL MAKE FOR ANOTHER SULTRY
DAY ACRS THE AREA. MID LVL CAPS ARE ABSENT...ONLY THE SHALLOW
NOCTURNAL SFC INVERSIONS WERE NOTED AND THOSE HAVE BURNED OFF BY
NOW. H85-H70 LAPSE RATES BTWN 6.0-7.0C/KM ARE RESPECTABLE...BUT THE
H85-H50 VALUES BLO 6.0C/DM ARE NOT. DEEP LYR VORT FIELDS REMAIN
QUITE WEAK WHILE UPR LVL DIV FIELDS ARE NEUTRAL OR WEAKLY
CONVERGENT.

SIMILAR WX PATTERN TO YESTERDAY. THE DEEP LYR MOISTURE PROFILE WILL
ALLOW SCT SHRAS/TSRAS TO DVLP AREAWIDE. HOWEVER...WEAK MID/UPR LVL
DYNAMIC SUPPORT WILL TEND TO SUPPRESS DIURNAL CONVECTION OUTSIDE OF
THE IMMEDIATE VICINITY OF THE SEABREEZE/LAKE BREEZE BOUNDARIES.
COVERAGE WILL INCREASE THRU LATE AFTN/EARLY EVNG AS SFC TEMPS WARM
INTO THE L/M90S AND THE SEA BREEZES INTERACT WITH OTHER MESOSCALE
BOUNDARIES. DRIER AIR ALOFT WILL INCREASE THE POTENTIAL FOR STRONG
DOWNBURSTS.

WILL UPDATE FCST TO MENTION EARLIER FORMATION OF TSRAS ALONG THE SEA
BREEZE ON THE EAST SIDE OF LAKE OKEECHOBEE...NO OTHER CHANGES
NECESSARY.

&&

.AVIATION...
THRU 16/17Z...VFR ALL SITES...SFC WNDSHFT FM W/SW TO E/NE AOB 12KTS
CSTL SITES ASSOCD WITH THE EAST COAST SEA BREEZE...ISOLD MVFR SHRAS
S OF KVRB. BTWN 16/17Z-16/20Z...SFC WNDSHFT FM W/SW TO S/SE INTERIOR
SITES AS THE SEA BREEZE STALLS W OF I-95...SCT MVFR SHRAS/ISOLD
TSRAS S OF KVRB AND W OF KLEE-KOBE MVG E/NE 5-10KTS. BTWN
16/20Z-16/24Z...SCT IFR/ISOLD LIFR TSRAS N OF KOBE-KVRB AS THE E/W
COAST SEA BREEZES INTERACT. BTWN 17/00Z-17/03Z...SCT MVFR
SHRAS/ISOLD TSRAS N OF KISM-KTIX...VFR ELSEWHERE. AFT 17/03Z...VFR
ALL SITES.

&&

.MARINE...
NO HIGHLIGHTS...NO SIG CHANGES. BROAD RIDGE AXIS OVER S FL WILL
MAINTAIN A WEAK SFC PGRAD AREAWIDE. GENTLE TO MODERATE SFC/BNDRY LYR
WINDS WILL SHIFT FROM W/SW TO E/NE NEAR THE COAST THRU EARLY AFTN AS
THE EAST COAST SEA BREEZE DVLPS AND DRIFTS INLAND. SEAS AOB 2FT
NEARSHORE AND 2-3FT OFFSHORE. SCT TSRAS MOVING OFFSHORE LATE
AFTN/EARLY EVNG...MORE NUMEROUS N OF PORT CANAVERAL.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECAST/AVIATION...BRAGAW
RADAR/IMPACT WX.....LASCODY
Hazardous weather outlook, Aug 16, 10:20 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1120 AM EDT THU AUG 16 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1120 AM EDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
AMPLE MOISTURE AND INSTABILITY CAUSED EARLIER INITIATION OF STORMS
ALONG THE WEST COAST SEA BREEZE TODAY.  THIS IS USUALLY INDICATIVE
OF EARLIER STORM FORMATION ACROSS EAST CENTRAL FLORIDA TOO...THOUGH
SOME MID TO HIGH LEVEL DEBRIS CLOUDINESS COULD ALSO PUSH ACROSS AND
SOMEWHAT LIMIT COVERAGE.

THE STRONGEST STORMS WILL OCCUR WHEN THE EAST AND WEST COAST
BOUNDARIES INTERACT LATER IN THE AFTERNOON.  THE GREATEST CHANCE FOR
THIS SHOULD BE FROM THE INTERSTATE 4 CORRIDOR TO NEAR CAPE CANAVERAL.

THE MAIN HAZARDS WITH STRONGER STORMS WILL BE FREQUENT LIGHTNING
STRIKES AND WIND GUSTS UP TO 50 MPH.

.FLOOD IMPACT...
A FEW SLOW MOVING...STRONG STORMS COULD PRODUCE LOCAL 3 TO 4 INCH
RAINFALL AMOUNTS THIS AFTERNOON INTO EVENING.  CONSIDERABLE PONDING
OF WATER ON ROADWAYS AND OTHER POORLY DRAINED AREAS IS POSSIBLE.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON AND EVENING STORMS MOVING TO THE EAST AROUND 10
MPH MAY PRODUCE WIND GUSTS OVER 34 KNOTS AND FREQUENT LIGHTNING
STRIKES. BOATERS SHOULD BE ESPECIALLY AWARE OF STORMS APPROACHING
FROM THE WEST AND SOUTHWEST...WHICH MAY INTENSIFY RAPIDLY AS THEY
INTERACT WITH THE EAST COAST SEA BREEZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SOUTHWEST TO WEST FLOW IS FORECAST TO CONTINUE THROUGH THE WEEKEND
AND INTO NEXT WEEK...FOCUSING SCATTERED STORMS ON THE EASTERN SIDE
OF THE PENINSULA EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

RL

In the hours before

Special weather statement, Aug 16, 12:58 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
158 PM EDT THU AUG 16 2012

FLZ044-045-144-161845-
NORTHERN LAKE COUNTY-ORANGE-SOUTHERN LAKE COUNTY-
158 PM EDT THU AUG 16 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 45 MPH OVER LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...

* UNTIL 245 PM EDT.

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM EASTERN
MARION COUNTY TO NEAR THE VILLAGES AND INTO SUMTER COUNTY...MOVING
EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE LAKE GEORGE AND LAKE HARRIS.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH. BOATERS CAN EXPECT DANGEROUS WAVE
CONDITIONS TO DEVELOP ON AREA LAKES AS THESE STORMS APPROACH.

LAT...LON 2896 8196 2897 8166 2905 8166 2905 8164
      2927 8164 2921 8162 2920 8160 2920 8156
      2917 8152 2890 8150 2851 8169 2854 8196
TIME...MOT...LOC 1754Z 276DEG 14KT 2927 8188 2895 8188
          2865 8205

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Lightning, Brevard

When
August 16, 2:06 PM EST
Where
Brevard County, 4.01 mi W of Frontenac
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
28.468, -80.836

A local media outlet relayed a report of a woman being struck by lightning on Arborwood Avenue in Port St. John. She was taken to a nearby hospital and reported to be in stable condition.

Thunderstorm Wind, Brevard

When
August 16, 2:50 PM EST
Where
Brevard County, 1.51 mi SSE of Sharpes
Measured
67 kt (77 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.410, -80.760

U.S. Air Force Wind Tower 1000 at the Kennedy Space Center measured a 67 kt/77 mph wind gust as a severe thunderstorm occurred.

Hail, Brevard

When
August 16, 3:10 PM EST
Where
Brevard County, 1.04 mi NE of Lake Poinsett
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
28.360, -80.817

An off-duty weather observer from Cape Canaveral reported quarter sized hail on Highway 520 about a mile and a half west of Interstate 95.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391729, 391730, 391731.